I am new in this thread. I normally post in the depression. Anyway, I had TSH done last month and it came back 9.7. The family doctor has put me on 25mcg of levothyroxine. She did not do a T3 or T4 test. My Iorn level was also abnormal. I have been taking Lithium for about 2 months now for my depression. Does anyone know if the Lithium could be hurting my thyroid. I am very tired all of the time. I go to see an Endo doc the 15th of August. Any advice on what to ask would be greatly appreciated.
Lithium is a known thyroid suppressor. You must have a conscientious MD to have caught your low thyroid function so early in your lithium treatment. That's good.
I don't have any experience with lithium. I would ask the endo if he/she has much experience in managing the two conditions - hypothyroidism and clinical depression - together. That would be important to me. There's no guarantee how honest the answer will be, but clearly, treating clinical depression along with low thyroid would be more complicated than treating one or the other separately.
Another big thing to consider.... Low thyroid is a common cause of depression by itself. Did your depression set in as a result of low thyroid, or is your low thyroid being caused by the treatment for the depression? Kind of a chicken-and-egg scenario that should be sorted out right away... because if you've been hypothyroid for some months or years, and if the depression is caused by that, the lithium might only make the hypoT that much worse. Understand?
I have been dealing with depression for about 5 years. It runs in my family. I have had my TSH level checked several times in past year or so and it has always been normal until last month and now it is 9.7, I just hope that this Edo doc can get me to feeling better.
Hi - I struggled with depression for most of my life. My doctors always told me that my thyroid tests were "normal". When like you, my TSH was finally over their magic number and I was treated with Armour, my depression symptoms went away with my other hypothyroid symptoms. It might be good news for you that you have finally shown up as hypo - just make sure they give you enough thyroid meds to get you feeling better. I would suggest asking for Free T3 and Free T4 tests, along with testing for antibodies. Good luck and hope you feel better soon.
hi, im not on lithium but i was on mathodone, and now morhine, and theese drugs also mess the metabolic rate up, and i also asked about it to my doc and they said its only lithium that has a direct affect on your thyroid function and can make it under active ? yes you should check it reallly regurlary atleast every 3 months i do , cos of the strong pain killers im on , ive found though it now seems impossible to come down and its a struggle every day good luck, the thyroxine changed my other meds a lot! good luck take care love from katpursxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx xxxxxxxxx